Orange doesn't mean what it use to...

  1. For those of you whose facilities are used BD products you understand what I mean.

    Orange syringes are associated with Insulin syringes...or at least they used to be. First it started with the TB syringes...the needle's hub and label suddenly started turning up orange. A couple nurses loused up and gave insulin with these syringes.

    Then, the subcutaneous packaged needle and syringe started turning up with with the same color orange. Again, nurses are making mistakes.

    Today I went to grab a TB syringe from the bin CLEARLY marked "TB syringes" and I grabbed nothing but a handful of Insulin syringes. Now, that was a mistake waiting to happen!

    So, I'm curious...who else is experiencing this insane phenomenon?

    •  
  2. 5 Comments

  3. by   P_RN
    This was in the Institute for safe medication practice Nov 02 newsletter. The exact description you gave.

    http://www.ismp.org/MSAarticles/Calendar/Nov02.htm
    A nurse mistook a standard tuberculin syringe for an insulin syringe and gave a patient 50 units of insulin instead of the prescribed 5 units. Sounds unlikely, doesn't it? Well, the hospital had recently switched from Becton Dickinson syringes to VanishPoint syringes (from Retractable Technologies) before all nurses could be alerted. The VanishPoint tuberculin syringe is packaged in a white wrapper with black and orange print, and the syringe has an orange plunger tip (see photos on our website). Most nurses associate the color orange with insulin syringes. In this case, the new tuberculin and insulin syringes were accidentally mixed together in a drawer. The stocking error was caused by the similarities between the outer boxes that hold the insulin syringes and tuberculin syringes. When the nurse selected the syringe from its usual storage area, she saw the orange color on the plunger tip of the tuberculin syringe and thought it was an insulin syringe. To make matters worse, naked decimal points (e.g., .1, .2) are used to represent the gradations on the syringe (and 1.0 is used to represent 1 mL). Since the nurse thought she was using an insulin syringe, she failed to notice the decimal point and thought the ".5" mL marker represented 5 units. While mix-ups between a 3 mL syringe and an insulin syringe are less likely, the 3 mL VanishPoint syringes with a 25 gauge needle use an orange color code on the syringe cap and wrapper. If you're using VanishPoint syringes, please alert nurses to this problem. Also evaluate whether tuberculin syringes are needed in patient care units.
    Even though color shouldn't be the only identifier, there should be a national color code for medical practices!
  4. by   canoehead
    But 5 units of insulin has never taken up half a syringe, no matter what kind of syringe you are using. Must've been a relatively green nurse.
  5. by   gwenith
    I agree completely canoehead but on the other hand I believe ti is up to nurses to complain and loudly about potential incidents caused by poor packaging and labelling.

    My favourite beef is the labelling in ampoules - light brown writing on a brown ampoule for adrenaline - try reading the expiry date on that sucker at 3 am in dim lighting - in a hurry! I have emailed teh drug company but only time will tell how effective my one complaint will be.
  6. by   altomga
    The hospital I work at is in the midst of switching...This is stupidity on behalf of the manufacture don't you think??!!!
    I mean come on....two syringes that are for specific uses..yea let's make them look the same....
    It is a pt death waiting to happen...I don't mean from the green nurses either...aren't those of us with experience simply used to grabbing...orange for insulin ....blue for heparin?
  7. by   sassynurse78
    I feel I am pretty experienced, and I beleive that in the rush I am in trying to get all the insulins done on time, I could easily make a mistake if the syringes were stocked in the wrong places becuase of the color. Thanks for this thread I will be extra carefull.

close